Social Identity, Electoral Institutions and the Number of Candidates


Eric S. Dickson, Kenneth Scheve

Full citation: 
Dickson, Eric S. & Kenneth Scheve (2010) "Social Identity, Electoral Institutions and the Number of Candidates." British Journal of Political Science 40(2): 349–375. DOI:
The empirical literature in comparative politics holds that social cleavages affect the number of candidates or parties when electoral institutions are ‘permissive’, but it lacks a theoretical account of the strategic candidate entry and exit decisions that ultimately determine electoral coalitions in plural societies. This article incorporates citizen-candidate social identities into game-theoretic models of electoral competition under plurality and majority-runoff electoral rules, indicating that social group demographics can affect the equilibrium number of candidates, even in non-permissive systems. Under plurality rule, the relationship between social homogeneity and the effective number of candidates is non-monotonic and, contrary to the prevailing Duvergerian intuition, for some demographic configurations even the effective number of candidates cannot be near two. Empirical patterns in cross-national presidential election results are consistent with the theoretical model.
Supplemental information: 

Link to article here.

Publication date: 
Publication type: